Alert archive / Mississippi / Tornado Warnings in 2006

Tornado Warning 45, NWS New Orleans, LA

October 16, 2006Walthall County, Mississippi

NWS New Orleans, LA issued this tornado warning at Oct 16, 2006, 3:59 PM CDT for Walthall County, Mississippi. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 16, 2006, 3:59 PM CDT (20:59 UTC)
Expired
Oct 16, 2006, 4:30 PM CDT
In force
31 min
Issued by
NWS New Orleans, LA
Area
Counties, with a storm outline in the text

County Walthall County, MS

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 16, 2:24 PM CDTTornado WatchSPC3 hr

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 9.0 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2006-10-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 81 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2006-10-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 249 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
81 J/kg
Mixed-layer CIN
-41 J/kg
Mixed-layer LCL
761 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
249 m²/s²
0-3 km storm-relative helicity
526 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KLIX 162100
TORLIX
MSC147-162130-
/O.NEW.KLIX.TO.W.0045.061016T2059Z-061016T2130Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE NEW ORLEANS LA
359 PM CDT MON OCT 16 2006

THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A

* TORNADO WARNING FOR...
  WALTHALL COUNTY IN SOUTHERN MISSISSIPPI

* UNTIL 430 PM CDT

* AT 356 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR
  TYLERTOWN...OR ABOUT 20 MILES SOUTHWEST OF COLUMBIA...MOVING NORTH
  AT 40 MPH.

* THE TORNADO IS WILL BE NEAR...
  SALEM BY 405 PM CDT

GET UNDER A TABLE OR OTHER PIECE OF STURDY FURNITURE. SEEK
SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN INTERIOR HALLWAY OR
ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO COVER YOUR BODY AND
ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT MONDAY EVENING FOR
SOUTHEAST LOUISIANA AND SOUTHERN MISSISSIPPI.

LAT...LON 3110 9025 3106 9005 3131 9005 3134 9022

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this tornado warning went out at Oct 16, 3:58 PM CDT, 1 minute earlier.

Area forecast discussion, Oct 16, 3:58 PM CDT, 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS LA
358 PM CDT MON OCT 16 2006

.DISCUSSION...
THE VERY LATEST SOUNDING AT 18Z REVEALED SOUTH WIND 47 KNOTS AT
600 FEET. WE WILL CONTINUE THE NPW WIND ADVISORY FOR WIND TIL 03Z
TUESDAY. IN ADDITION...HELICITY VALUES HAVE ONLY DECREASED TO 548
M2/S2. THEREFORE...THE THREAT OF TURNING STORMS REMAINS IN PLAY
THIS EVENING. MOISTURE AXIS REMAINS WEST OF THE FORECAST AREA. PW
VALUE OF 2.3 TO 2.5 INCHES RESIDED OVER WEST LOUISIANA WILL
FINALLY MOVE AND CONTINUE MOVING EAST ACROSS THE AREA TONIGHT AS
THE MAIN TROUGH OVER WEST TEXAS EJECTS NORTHEAST. WILL CONTINUE
FFA FOR NORTHWEST ZONES AND PROCEED WITH ESTABLISHED TOTALS. NOT A
CLEARING FRONT AND GFS AND NAM ARE DIFFERING IN FRONTAL
POSITION...DEWPOINT FIELDS...QPF FIELDS AND RAIN CHANCES TUESDAY
THROUGH WEDNESDAY. WILL LEAN TOWARD GFS FOR HIGHS AND NO REAL DRY
AIR BEHIND THIS FRONT SO LOWS ARE TOO LOW FOR US. BOTH MODELS ARE
IN AGREEMENT WITH THE NEXT SYSTEM COMING IN WWEDNESDAYNIGHT AND
THURSDAY MORNING AND MAINTAIN POPS FOR THE NEXT SYSTEM SATURDAY
NIGHT INTO SUNDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  72  89  64  90 / 100  40  10  10
BTR  74  90  68  91 / 100  50  10  10
MSY  76  90  73  90 /  90  70  10  10
GPT  74  87  68  89 / 100  70  10  10

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...WIND ADVISORY UNTIL 10 PM MONDAY FOR THE FOLLOWING ZONES:
ASCENSION...ASSUMPTION...EAST BATON ROUGE...EAST
FELICIANA...IBERVILLE...LIVINGSTON...LOWER JEFFERSON...LOWER
LAFOURCHE...LOWER PLAQUEMINES...LOWER ST. BERNARD...LOWER
TERREBONNE...ORLEANS...POINTE COUPEE...ST. CHARLES...ST.
HELENA...ST. JAMES...ST. JOHN THE BAPTIST...ST.
TAMMANY...TANGIPAHOA...UPPER JEFFERSON...UPPER LAFOURCHE...UPPER
PLAQUEMINES...UPPER ST. BERNARD...UPPER
TERREBONNE...WASHINGTON...WEST BATON ROUGE...AND WEST FELICIANA.

     FLASH FLOOD WATCH UNTIL 7 AM TUESDAY FOR THE FOLLOWING ZONES:
     ASCENSION...EAST BATON ROUGE...EAST
     FELICIANA...IBERVILLE...LIVINGSTON...POINTE COUPEE...ST.
     HELENA...TANGIPAHOA...WEST BATON ROUGE...AND WEST
     FELICIANA.

GM...SMALL CRAFT ADVISORY UNTIL 7 AM TUESDAY FOR THE FOLLOWING ZONES:
     AND LAKE PONTCHARTRAIN AND LAKE MAUREPAS.

     SMALL CRAFT ADVISORY UNTIL 7 AM WEDNESDAY FOR THE FOLLOWING
     ZONES: COASTAL WATERS FROM PASCAGOULA MS TO THE SOUTHWEST
     PASS OF THE MISSISSIPPI RIVER OUT 20 NM...AND COASTAL
     WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER TO
     LOWER ATCHAFALAYA RIVER LA OUT 20 NM.

     GALE WARNING UNTIL 7 PM MONDAY FOR THE FOLLOWING ZONES: COASTAL
     WATERS FROM PASCAGOULA MS TO THE SOUTHWEST PASS OF THE
     MISSISSIPPI RIVER FROM 20 TO 60 NM...AND COASTAL WATERS
     FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER TO LOWER
     ATCHAFALAYA RIVER LA FROM 20 TO 60 NM.

     SMALL CRAFT ADVISORY FROM 7 PM MONDAY TO 7 AM WEDNESDAY FOR THE
     FOLLOWING ZONES: COASTAL WATERS FROM PASCAGOULA MS TO THE
     SOUTHWEST PASS OF THE MISSISSIPPI RIVER FROM 20 TO 60
     NM...AND COASTAL WATERS FROM THE SOUTHWEST PASS OF THE
     MISSISSIPPI RIVER TO LOWER ATCHAFALAYA RIVER LA FROM 20 TO
     60 NM.

MS...FLASH FLOOD WATCH UNTIL 7 AM TUESDAY FOR THE FOLLOWING ZONES:
     AMITE...PIKE...AND WILKINSON.

     WIND ADVISORY UNTIL 10 PM MONDAY FOR THE FOLLOWING ZONES:
     AMITE...HANCOCK...HARRISON...JACKSON...PEARL
     RIVER...PIKE...WALTHALL...AND WILKINSON.

GM...SMALL CRAFT ADVISORY UNTIL 7 AM TUESDAY FOR THE FOLLOWING ZONES:
     AND LAKE PONTCHARTRAIN AND LAKE MAUREPAS.

     SMALL CRAFT ADVISORY UNTIL 7 AM WEDNESDAY FOR THE FOLLOWING
     ZONES: COASTAL WATERS FROM PASCAGOULA MS TO THE SOUTHWEST
     PASS OF THE MISSISSIPPI RIVER OUT 20 NM...AND COASTAL
     WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER TO
     LOWER ATCHAFALAYA RIVER LA OUT 20 NM.

     GALE WARNING UNTIL 7 PM MONDAY FOR THE FOLLOWING ZONES: COASTAL
     WATERS FROM PASCAGOULA MS TO THE SOUTHWEST PASS OF THE
     MISSISSIPPI RIVER FROM 20 TO 60 NM...AND COASTAL WATERS
     FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER TO LOWER
     ATCHAFALAYA RIVER LA FROM 20 TO 60 NM.

     SMALL CRAFT ADVISORY FROM 7 PM MONDAY TO 7 AM WEDNESDAY FOR THE
     FOLLOWING ZONES: COASTAL WATERS FROM PASCAGOULA MS TO THE
     SOUTHWEST PASS OF THE MISSISSIPPI RIVER FROM 20 TO 60
     NM...AND COASTAL WATERS FROM THE SOUTHWEST PASS OF THE
     MISSISSIPPI RIVER TO LOWER ATCHAFALAYA RIVER LA FROM 20 TO
     60 NM.

&&
Hazardous weather outlook, Oct 16, 12:12 PM CDT, 3 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1212 PM CDT MON OCT 16 2006

LAZ034>040-046>050-056>070-MSZ068>071-077-080>082-171200-
POINTE COUPEE-WEST FELICIANA-EAST FELICIANA-ST. HELENA-TANGIPAHOA-
WASHINGTON-ST. TAMMANY-IBERVILLE-WEST BATON ROUGE-
EAST BATON ROUGE-ASCENSION-LIVINGSTON-ASSUMPTION-ST. JAMES-
ST. JOHN THE BAPTIST-UPPER LAFOURCHE-ST. CHARLES-UPPER JEFFERSON-
ORLEANS-UPPER PLAQUEMINES-UPPER ST. BERNARD-UPPER TERREBONNE-
LOWER TERREBONNE-LOWER LAFOURCHE-LOWER JEFFERSON-
LOWER PLAQUEMINES-LOWER ST. BERNARD-WILKINSON-AMITE-PIKE-WALTHALL-
PEARL RIVER-HANCOCK-HARRISON-JACKSON-
1212 PM CDT MON OCT 16 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
LOUISIANA AND SOUTHERN MISSISSIPPI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SEVERE THUNDERSTORMS...
THE COMBINATION OF STRONG WIND SHEAR...WARM AND UNSTABLE AIR AND AN
APPROACHING STORM SYSTEM FROM THE WEST MAY YIELD SEVERE THUNDERSTORM
DEVELOPMENT LATER THIS AFTERNOON AND THIS EVENING. THEREFORE...A
SLIGHT RISK OF SEVERE THUNDERSTORMS EXISTS THIS AFTERNOON AND
TONIGHT. THE PRIMARY THREATS WILL BE SHORT LIVED ISOLATED
TORNADOES DEVELOPING FROM STRONGLY ROTATING STORMS AND DAMAGING
WINDS.

FLASH FLOODING...
A FLASH FLOOD WATCH IS IN EFFECT FOR THE EAST-CENTRAL AND SOUTH
CENTRAL PARISHES OF LOUISIANA...INCLUDING THE GREATER BATON ROUGE
AREA...AND EXTREME SOUTHWEST MISSISSIPPI. THE THREAT OF FLOODING
RAINS WILL PREVAIL THROUGH TONIGHT WITH 3 TO 5 INCHES OF RAIN LIKELY
IN THE WATCH AREA WITH LOCALLY HEAVIER AMOUNTS POSSIBLE.

COASTAL FLOODING...
A COASTAL FLOOD WARNING IS IN EFFECT FOR COASTAL MISSISSIPPI AND
COASTAL AREAS OF SOUTHEAST LOUISIANA...INCLUDING LOCATIONS AROUND
LAKES PONTCHARTRAIN AND MAUREPAS...THROUGH TONIGHT. PERSISTENT AND
STRONG EAST TO SOUTHEAST WINDS ACROSS THE COASTAL WATERS HAVE
RESULTED IN TIDES OF TWO TO THREE FEET ABOVE NORMAL. COASTAL
FLOODING IS EXPECTED IN SOME LOCATIONS THROUGH TONIGHT.

MARINE HAZARDS...
A SMALL CRAFT ADVISORY IS IN EFFECT FOR THE GULF COASTAL WATERS AND
LAKES PONTCHARTRAIN AND MAUREPAS FOR HIGH SEAS AND STRONG EAST TO
SOUTHEAST WINDS THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

MARINE...
SMALL CRAFT ADVISORY CONDITIONS ARE EXPECTED ACROSS THE GULF COASTAL
WATERS TUESDAY MORNING AND AGAIN THURSDAY NIGHT INTO FRIDAY MORNING.

THUNDERSTORMS...
SCATTERED THUNDERSTORMS WILL BE POSSIBLE TUESDAY...THURSDAY AND OVER
THE WEEKEND. AT THIS TIME...ORGANIZED SEVERE THUNDERSTORM
DEVELOPMENT IS NOT EXPECTED.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS BEING REQUESTED FOR LATER THIS AFTERNOON AND
THIS EVENING. LAW ENFORCEMENT AGENCIES AND FIRST RESPONDERS SHOULD PLAN
ACCORDINGLY FOR AN EXTENDED PERIOD OF ACTIVE WEATHER. PLEASE
NOTIFY THE NATIONAL WEATHER SERVICE OFFICE IN SLIDELL PROMPTLY IF
SEVERE WEATHER OCCURS IN YOUR AREA.

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 15, 9:58 PM CDTCoastal Flood WatchLIX7 hr
Oct 16, 4:37 AM CDTCoastal Flood WarningLIX31 hr
Oct 16, 5:12 AM CDTTornado WarningLIXWalthall33 min
Oct 16, 5:35 AM CDTTornado WarningLIXHarrison25 min
Oct 16, 5:40 AM CDTTornado WarningLIXPearl River35 min
Oct 16, 5:47 AM CDTTornado WarningLIXWalthall28 min
Oct 16, 5:52 AM CDTTornado WarningLIXHancock38 min
Oct 16, 6:05 AM CDTTornado WarningLIXHancock25 min
Oct 16, 6:18 AM CDTTornado WarningLIXHarrison27 min
Oct 16, 6:30 AM CDTTornado WarningLIXJackson30 min
Oct 16, 7:50 AM CDTTornado WarningLIXJackson25 min
Oct 16, 8:28 AM CDTTornado WarningLIXHarrison32 min
Oct 16, 1:22 PM CDTWind AdvisoryLIXAmite, Pearl River, Pike, Walthall, Wilkinson9 hr

Nearby

Tornado Warnings in Mississippi, 2006Every tornado warning in 2006Tornadoes in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.